Microscopic Colitis Associated With Omeprazole and Esomeprazole Exposure


    loading  Checking for direct PDF access through Ovid

Abstract

GoalsThe aim of this study was to determine whether proton pump inhibitors other than lansoprazole might be associated with microscopic colitis.BackgroundLansoprazole exposure has been associated with diarrhea and microscopic colitis, but this relationship has not been described with other proton pump inhibitors.StudyCases of microscopic colitis from a consultative gastroenterology practice were collected and reviewed for proton pump inhibitor exposure. Standard clinical, endoscopic, and biopsy findings were analyzed.ResultsA case series of 4 patients is described in which subjects developed classic symptoms of lymphocytic-collagenous colitis with typical mucosal histopathology during treatment with omeprazole/esomeprazole. Symptoms promptly stopped and mucosal biopsies returned to normal with drug withdrawal. Disease quickly recurred in 2 patients who were reexposed to the drugs, one with biopsy documented recurrent collagenous colitis.ConclusionsSome cases of microscopic colitis seem to be associated with omeprazole/esomaprazole exposure. These results have epidemiologic, diagnostic, and therapeutic ramifications, which are discussed.

    loading  Loading Related Articles